West Virginia, 2013

Cold in West Virginia, January 21 to 23, 2013

January 21 to 23, 2013 · NWS PBZ · 2 events in 2 counties and zones

A tight wind field behind an arctic cold front combined with temperatures in the single digits to near zero produced wind chills from 10 to 20 degrees below zero. The lowest readings were during the early morning hours of January 22nd and 23rd across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A tight wind field behind an arctic cold front combined with temperatures in the single digits to near zero produced wind chills from 10 to 20 degrees below zero. The lowest readings were during the early morning hours of January 22nd and 23rd across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 21, 9:25 PM EST, 35 minutes earlier.

Area forecast discussion, Jan 21, 9:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 PM EST MON JAN 21 2013

.SYNOPSIS...
COLD AIR AND SNOW SHOWERS HAVE SETTLED OVER THE UPPER OHIO VALLEY
REGION WITH THE ENTRENCHMENT OF AN ARCTIC AIR MASS.

&&

.NEAR TERM /THROUGH TUESDAY/...
NO MAJOR CHANGES NEEDED FOR THE LATE EVE UPDATE AS TEMPS AND
DEWPOINTS CONT TO DROP ACRS THE REGION.

PREVIOUS...
UPR SHRTWV/CROSSING JET STREAK...BEST EXHIBITED VIA IR SATELLITE
IMAGES OVR THE PAST 12 HRS...HAS DVLPD EWD AND THE HEAVIER SNOW
SHOWER ACTIVITY HAS CALMED CONSIDERABLY OVR THE REGION. EARLY EVE
FORECAST WAS UPDATED TO REDUCE POPS AND SNOW AMOUNTS OVR ALL
ZONES...WITH EXCEPTION FOR AREAS NORTH OF I 80 WHERE A WINTER WEA
ADVISORY WL RMN IN EFFECT AS SN BANDS OFF THE LAKES WL CONT TO BE
A THREAT IN THE FRIGID AIRMASS. THE OTHER EXCEPTION WL BE THE
RIDGE ZONES WHERE UPSLOPING FLOW AND A SUFFICIENTLY DEEP MIXING
LYR WL SPPRT ACCUMULATING SNOW SHOWERS THROUGH THE NIGHT.

WHILE INVERSION HEIGHTS WL CONT TO RMN SUPPORTIVE OF SNOW OVR THE
I 80 CORRIDOR ON TUESDAY...A SHRINKING MIXING LYR OVR THE RIDGES
SHOULD BRING SNOW TO AN END THERE.

BOTTOM LINE FORECAST FOR THE NEAR TERM PERIOD...SCT SHSN WITH
FRIGID TEMPS AND BRISK WIND TO SPPRT SUB ZERO WIND CHILL INDICES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
LITTLE CHANGE FOR WEATHER FROM TUESDAY INTO TUESDAY NIGHT...WITH
LAKE ENHANCED SNOW TO THE NORTH...STRONG WIND...AND COLD ADVECTION
BRINGING LOWS INTO THE SINGLE DIGITS AGAIN.

WIND IS FORECAST TO BACK TO THE SOUTHWEST ON WEDNESDAY...WHICH
SHOULD BRING AN END TO LAKE ENHANCED SNOW. HOWEVER...A FAST MOVING
SHRTWV DIVING FROM THE WESTERN GREAT LAKES ON WEDNESDAY NIGHT
COULD BRING AN ADDITIONAL LIGHT DUSTING OF SNOW TO ALL LOCATIONS.

ONCE THAT UPR DISTURBANCE MOVES OUT...WEAK SURFACE HIGH COULD POTENTIALLY
BRING A DRY DAY TO MOST LOCATIONS. EXPECT A RELATIVE WARMING TREND
DURING THE SHORT TERM...BUT READINGS WL STAY WELL BELOW THE SEASONABLE
AVERAGES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
STILL QUITE A BIT OF UNCERTAINTY WITH STORM SYSTEM APPROACHING FROM
THE WEST THURSDAY NIGHT INTO FRIDAY. 12Z GFS/ECMWF HAVE COME INTO
SOMEWHAT BETTER AGREEMENT...BUT STILL PLENTY OF UNCERTAINTY WITH
LOCATION AND TIMING. BOTH OF THESE ISSUES WILL FACTOR HEAVILY INTO
THE PRECIPITATION TYPE WITH THE STORM. MODELS ARE IN GOOD ENOUGH
AGREEMENT TO CONTINUE WITH LIKELY SNOW IN THE FORECAST. A THREAT FOR
FREEZING RAIN AND/OR SLEET TO MIX IN STILL EXISTS...AND HAVE KEPT
THIS IN THE FORECAST SOUTH OF PITTSBURGH...BUT CHANCES OF THIS
APPEAR LESS LIKELY THAN YESTERDAY.

STRONG NORTHWEST FLOW WILL BRING LAKE EFFECT SNOW SHOWERS AND
CONTINUED COLD TEMPERATURES FOR FRIDAY NIGHT INTO SATURDAY. HIGH
PRESSURE BUILDING INTO THE DISTRICT SATURDAY NIGHT WILL PROVIDE
CLEARING SKIES AND OVERNIGHT LOWS IN THE SINGLE DIGITS. HIGH
PRESSURE WILL DOMINATE FOR SUNDAY INTO MONDAY WITH DRY WEATHER AND
SLOWLY MODERATING TEMPERATURES.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
SHSN HAVE BEEN DCRG AS DRIER AIR STARTS TO WORK INTO THE AREA FM
THE W...AND MID AND UPR LVL SHORTHWAVES MOVE NE OF THE AREA.
GENERALLY EXPTG VFR STRATOCU CIGS TO PERSIST THRU THE PD WITH COLD
AIR ALOFT IN W TO NW FLOW. THE EXCEPTION WL BE LBE WHERE MVFR SHSN
WL PERSIST INTO LATE EVE...AND FKL/DUJ WHERE LK EFCT SHSN ARE
EXPD. THINK THE LK EFCT SHSN WL START AT FKL/DUJ AFT 05Z AS
BOUNDARY LYR WNDS SHIFT MORE NWRLY. WOULD EXPT SOME IMPROVEMENT
THERE AFT 12Z TUE AS DRIER AIR TRIES TO BREAK UP SOME OF THE SHSN.
ELSW A BRF SHSN IS PSBL BUT WL LEAVE OUT OF TAFS ATTM.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
RESTRICTIONS ARE PSBL N OF I 80 TUE NT INTO WED IN SHSN.
RESTRICTIONS ARE PSBL AGAIN LT THU NGT INTO SAT AS A LOW PRES SYSTEM
MOVES THRU...AND COLD NW FLOW DVLPS BEHIND IT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL ADVISORY UNTIL 3 PM EST WEDNESDAY FOR MDZ001.
OH...WIND CHILL ADVISORY UNTIL 11 AM EST WEDNESDAY FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND CHILL ADVISORY UNTIL 11 AM EST WEDNESDAY FOR PAZ007>009-
     013>016-020>023-029-031-073-075.
     WIND CHILL ADVISORY UNTIL 3 PM EST WEDNESDAY FOR PAZ074-076.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR
     PAZ007>009.
WV...WIND CHILL ADVISORY UNTIL 11 AM EST WEDNESDAY FOR WVZ001>004-
     012-021-022.
     WIND CHILL ADVISORY UNTIL 3 PM EST WEDNESDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Jan 21, 3:06 AM EST, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 AM EST MON JAN 21 2013

OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-073-
075-WVZ001>004-012-021-022-220815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
306 AM EST MON JAN 21 2013

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ023-041-220815-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
306 AM EST MON JAN 21 2013

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007>009-220815-
MERCER-VENANGO-FOREST-
306 AM EST MON JAN 21 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST
WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 21, 6:16 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EST MON JAN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             2 W FREEPORT            40.67N  79.72W
01/21/2013  M3.0 INCH        BUTLER             PA   NWS EMPLOYEE

&&

EVENT NUMBER PBZ1300081

RG
Local storm report, Jan 21, 7:01 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EST MON JAN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             FARMINGTON              39.81N  79.57W
01/21/2013  M1.5 INCH        FAYETTE            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1300082

RG
Local storm report, Jan 21, 7:09 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EST MON JAN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             1 NNW CARNOT-MOON       40.53N  80.22W
01/21/2013  M2.0 INCH        ALLEGHENY          PA   NWS OFFICE

            2 INCHES IN THE PAST 6 HOURS

&&

EVENT NUMBER PBZ1300083

RG
Local storm report, Jan 21, 7:16 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EST MON JAN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     SNOW             WELLSVILLE              40.60N  80.66W
01/21/2013  M2.2 INCH        COLUMBIANA         OH   TRAINED SPOTTER

            STORM TOTAL OF 2.2 INCHES. 2 INCHES SNOW DEPTH

&&

EVENT NUMBER PBZ1300084

RG
Local storm report, Jan 21, 7:31 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EST MON JAN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             MARION CENTER           40.77N  79.05W
01/21/2013  M3.0 INCH        INDIANA            PA   PUBLIC

&&

EVENT NUMBER PBZ1300085

RG
Local storm report, Jan 21, 9:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EST MON JAN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             HARSHAVILLE             40.54N  80.41W
01/21/2013  M2.5 INCH        BEAVER             PA   NWS EMPLOYEE

0319 PM     SNOW             NEW KENSINGTON          40.57N  79.77W
01/21/2013  M3.0 INCH        WESTMORELAND       PA   TRAINED SPOTTER

0330 PM     SNOW             FRANKLIN PARK           40.59N  80.10W
01/21/2013  M2.5 INCH        ALLEGHENY          PA   TRAINED SPOTTER

0335 PM     SNOW             WEXFORD                 40.63N  80.06W
01/21/2013  M2.5 INCH        ALLEGHENY          PA   TRAINED SPOTTER

0530 PM     SNOW             FARMINGTON              39.81N  79.57W
01/21/2013  M1.5 INCH        FAYETTE            PA   TRAINED SPOTTER

0535 PM     SNOW             1 SE CHEVY CHASE HEIGHT 40.63N  79.14W
01/21/2013  M2.1 INCH        INDIANA            PA   TRAINED SPOTTER

0600 PM     SNOW             2 W FREEPORT            40.67N  79.72W
01/21/2013  M3.0 INCH        BUTLER             PA   NWS EMPLOYEE

0700 PM     SNOW             1 NNW CARNOT-MOON       40.53N  80.22W
01/21/2013  M2.0 INCH        ALLEGHENY          PA   NWS OFFICE

            2 INCHES IN THE PAST 6 HOURS

0700 PM     SNOW             MARION CENTER           40.77N  79.05W
01/21/2013  M3.0 INCH        INDIANA            PA   PUBLIC

0711 PM     SNOW             WELLSVILLE              40.60N  80.66W
01/21/2013  M2.2 INCH        COLUMBIANA         OH   TRAINED SPOTTER

            STORM TOTAL OF 2.2 INCHES. 2 INCHES SNOW DEPTH

&&

EVENT NUMBER PBZ1300076 PBZ1300077 PBZ1300079 PBZ1300078 PBZ1300082
PBZ1300080 PBZ1300081 PBZ1300083 PBZ1300085 PBZ1300084

RG

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Tucker

When
January 21, 10:00 PM EST to January 23, 10:00 AM EST
Where
Tucker forecast zone
Reported by
COOP Observer

Wind chill readings across the county were below minus 10 late on the 21st into the morning of the 23rd. Surface reporting stations and COOP sites showed wind chills of minus 20 in the early mornings of the 22nd and 23rd.

Cold/Wind Chill, Preston

When
January 21, 10:00 PM EST to January 23, 10:00 AM EST
Where
Preston forecast zone
Reported by
COOP Observer

Wind chill readings across the county were below minus 10 late on the 21st into the morning of the 23rd. Surface reporting stations and COOP sites showed wind chills of minus 20 in the early mornings of the 22nd and 23rd.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423762, 423763.